Iowa, 2014Damaging Winds in Iowa, June 27, 2014
June 27, 2014 · NWS DMX · 2 events in 2 counties and zones
The atmosphere remained unstable with a continued influx of warm and moist air into the state. Thunderstorms were fairly widespread, but most only produced very heavy rainfall, small hail, and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $202,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The atmosphere remained unstable with a continued influx of warm and moist air into the state. Thunderstorms were fairly widespread, but most only produced very heavy rainfall, small hail, and gusty winds. A few storms in Marshall and Tama County produced sever winds with tree branches broken northwest of Toledo in Tama County and a dugout at a school destroyed by high winds south of Marshalltown in Marshall County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 11:38 AM CST, 37 minutes earlier.
Area forecast discussion, Jun 27, 11:38 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1238 PM CDT FRI JUN 27 2014
.SYNOPSIS...
ISSUED AT 326 AM CDT FRI JUN 27 2014
WEAK WARM FRONT REMAINS TO THE SOUTH OF IOWA AND WILL LIFT NORTH
OVER THE NEXT 36 HOURS. A SERIES OF UPPER LEVEL DISTURBANCES WILL
AFFECT THE AREA. A SIGNIFICANT NEG TILT TROUGH WILL SWING THROUGH
THE STATE SATURDAY NIGHT. A SECOND UPPER AIR DISTURBANCE AND ALSO
THE COLD FRONT WILL MOVE THROUGH SUNDAY NIGHT AND MON. HIGH
PRESSURE WILL BUILD INTO THE STATE MON AND TUE FOLLOWED BY HIGH
PRESSURE FOR MID WEEK.
&&
.SHORT TERM /TODAY/... ISSUED AT 326 AM CDT FRI JUN 27 2014
WEAK MCV IN SOUTHWEST IOWA WILL BRING THE NEXT ROUND OF
SHOWERS/THUNDERSTORMS ACROSS THE CENTRAL PORTION OF THE FORECAST
THROUGH 15Z. THERE ARE A FEW POCKETS OF HEAVIER RAIN ON THE LEADING
EDGE OF THIS CLUSTER MOVING NORTHWARD...BUT MAINLY STRATIFORM PRECIP
TRAILS BEHIND.
500MB SHORTWAVE TROUGH AND VORT MAX WILL TRANSITION EAST TO
NORTHEAST THROUGH MIDDAY/EARLY AFTERNOON AND EXPECTING THE SOUTHWEST
TO DRY OUT PAST 18Z. HAVE THE HIGHER POPS THIS AFTERNOON ACROSS THE
NORTHEAST AS THE DEEPER FORCING MOVES INTO EASTERN IOWA WITH THE
STRONGER SHORTWAVE. NO SHORTAGE OF MOISTURE TRANSPORT INTO THE STATE
AND IS EVIDENT THE DEEP LAYER OF MOISTURE REMAINS PRESENT PER
FORECAST SOUNDINGS AT DSM. WARM LAYER CLOUD DEPTHS RANGING AROUND
12KFT TO NEAR 13KFT AND THE PRECIPITABLE WATER VALUES IN THE 1.50 TO
1.75 INCH RANGE...SO STILL LOOKING AT ANOTHER ROUND OF POTENTIAL
EFFICIENT RAIN PRODUCERS TODAY AS GENERALLY THE 1 TO NEAR 3 INCH PER
HOUR RATES ARE POSSIBLE. HOWEVER...THE STORM PROGRESSION LOOKS TO BE
AROUND 15-20 KNOTS TODAY PER CORFIDI VECTORS...SO THE HEAVY RAIN
OVER ONE AREA SHOULD BE SHORT-LIVED UNLESS BACK-BUILDING OCCURS LIKE
THURSDAY. THE 27.05Z HRRR HAS A DECENT HANDLE ON CURRENT CONVECTIVE
TRENDS...ALBEIT ROUGHLY TWO HOURS TOO FAST...BUT LEANED TOWARD THE
HRRR THROUGH THE MORNING HOURS FOR POP/WX TRENDS.
.LONG TERM /TONIGHT THROUGH THURSDAY/...
ISSUED AT 326 AM CDT FRI JUN 27 2014
MUCH OF THE ACTIVITY TONIGHT WILL REMAIN TO THE WEST OF IA WHERE
THERE IS STRONGER FORCING. NEGATIVE TILT TROUGH WILL BRING A GOOD
CHANCE FOR WIDESPREAD THUNDERSTORM ACTIVITY SAT AND SAT NIGHT.
SEVERE WEATHER IS LIKELY TO REMAIN TO THE WEST OF IA. THE COLD
FRONT IN COMBINATION WITH THE STRENGTHENING JET STREAM...OVER 80
KTS, WILL BRING A CHANCE FOR SEVERE WEATHER FOR LATE SUNDAY INTO
SUNDAY NIGHT. WILL MENTION BOTH SEVERE AND HEAVY RAIN IN THE BODY
OF THE ZONES. DEEP WARM CLOUD LAYER THICKNESS...OVER 4 KM AND PWAT
VALUES NEAR 2 INCHES. THE SEVERE POTENTIAL IS PRETTY HIGH WITH
STEEP LAPSE RATES AND CAPE NEAR 5000 J/KG. THOUGH NOT PERFECT, THE
HODOGRAPHS ARE FAVORABLE WITH DECENT SHEAR...BOTH SPEED AND
DIRECTION...IN PLACE.
COOLER AND DRIER WEATHER IS ON TAP FROM THE BEGINNING OF NEXT WEEK
ON. THE COLDEST AIR WILL MISS IA TO THE NORTHEAST AND THE COOLING
TREND DOESN'T LOOK LIKE IT WILL LAST ALL THAT LONG EITHER. DON'T
EXPECT TO SEE MORE THAN TWO OR THREE DAYS BELOW NORMAL.
&&
.AVIATION...27/18Z
ISSUED AT 1238 PM CDT FRI JUN 27 2014
BROKEN BAND OF THUNDERSTORMS WILL AFFECT DSM/MCW/ALO
INTERMITTENTLY DURING THE NEXT SEVERAL HOURS...WITH PERIODS OF
MVFR CIGS POSSIBLE AT ALL TERMINALS DURING THIS TIME. EXPECT THE
STORMS TO END BY AROUND 22Z OR EARLIER...WITH VFR CONDITIONS
PREVAILING IN THE EVENING AND EARLY TONIGHT. AS WARM AIR/MOISTURE
ADVECTION INCREASES OVERNIGHT CIGS WILL LOWER AGAIN WITH LIGHT BR
LIKELY FORMING AND HAVE INDICATED THIS IN THE 18Z TAFS. FURTHER
TSRA POTENTIAL TONIGHT INTO SAT MORNING IS A CONCERN...BUT
CONFIDENCE IN TIMING AND COVERAGE PRECLUDES MENTION IN TAFS ATTM.
&&
.HYDROLOGY...
ISSUED AT 326 AM CDT FRI JUN 27 2014
WITH HIGH PWATS AND SLOW MOVEMENT OF WEATHER SYSTEM...THE
POTENTIAL FOR FLOODING IS FAIRLY HIGH. RAINFALL OF THE PAST DAY
OR SO HAS MOISTENED SOILS SO THE FFG IS DOWN TO AROUND AN INCH IN
SEVERAL LOCATIONS. THE BEST POTENTIAL WILL COME SUNDAY
NIGHT...THOUGH THE CURRENT PATTERN GIVES AT LEAST SOME RISK TO THE
ENTIRE CWA THROUGH THE NEXT THREE DAYS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...MS JUN 14
SHORT TERM...PODRAZIK
LONG TERM...MS JUN 14
AVIATION...LEE
HYDROLOGY...MS JUN 14
Hazardous weather outlook, Jun 27, 3:40 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CDT FRI JUN 27 2014
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-280945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
440 AM CDT FRI JUN 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER BASINS. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.
SCATTERED THUNDERSTORMS WITH BRIEF PERIODS OF HEAVY RAINFALL ARE
EXPECTED. SEVERE WEATHER IS NOT LIKELY...BUT LOCAL FLOODING IS
POSSIBLE..
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED SATURDAY INTO MONDAY. THERE
IS LITTLE RISK OF SEVERE THUNDERSTORMS THROUGH SATURDAY NIGHT.
SEVERE THUNDERSTORMS ARE QUITE POSSIBLE SUNDAY AFTERNOON INTO THE
OVERNIGHT HOURS. HIGH WINDS WILL BE THE PRIMARY THREAT...WITH HAIL
A SECONDARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE SUNDAY
AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL IS POSSIBLE SATURDAY NIGHT...AND AGAIN
SUNDAY AFTERNOON AND NIGHT. FLASH FLOODING IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED SUNDAY
AFTERNOON AND NIGHT.
In the hours before
Local storm report, Jun 27, 8:07 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 N GRANGER 41.79N 93.82W
06/27/2014 M3.36 INCH DALLAS IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 8:08 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 N LINDEN 41.70N 94.27W
06/27/2014 M3.13 INCH DALLAS IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 8:14 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SE MADRID 41.87N 93.81W
06/27/2014 M2.96 INCH BOONE IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 8:16 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 WNW ANKENY 41.74N 93.64W
06/27/2014 M2.93 INCH POLK IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 8:17 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SE WINDSOR HEIGHTS 41.59N 93.70W
06/27/2014 M2.64 INCH POLK IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 8:41 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
941 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN GREENFIELD 41.31N 94.46W
06/27/2014 M4.30 INCH ADAIR IA MESONET
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMThunderstorm Wind, Marshall
- When
- June 27, 12:15 PM CST
- Where
- Marshall County, 1.62 mi SSE of Marshalltown
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 42.029, -92.906
A dugout at a school was destroyed by high winds. Power was out through much of the town.
Thunderstorm Wind, Tama
- When
- June 27, 12:42 PM CST
- Where
- Tama County, 2.92 mi WNW of Toledo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -92.630
Four to five inch diameter walnut tree branches were blown down by high wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Wisconsin, June 27, 20142 injured · $1.2 million · EF1 · 2 events
- Flash Flooding and Hail in Nebraska, June 27, 2014$105,000 · 1.5 in hail · 35 events
- Hail in Texas, June 27, 2014$250,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Florida, June 27, 2014$36,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Kansas, June 27 to 28, 20141.5 in hail · 17 events
- Tornadoes and Hail in Kansas, June 27, 2014EF0 · 13 events
- Tornadoes in Texas, June 27, 2014$15,000 · EF0 · 2 events
- Hail and Damaging Winds in Colorado, June 27, 20141 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 27, 20145 events
- Hail in Texas, June 27, 20141.75 in hail · 5 events
- Flash Flood and Flood in Minnesota, June 27, 2014$1,000 · 4 events
- Flash Flood and Hail in Wyoming, June 27, 20141.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515152, 515153.